PITTSBURGH—When time is of the essence, good design saves lives. That was the lesson of a recent experiment in Pittsburgh that tested whether anesthetist trainees would grab the right medication in a stressful simulated operating room scenario or make a potentially fatal mistake.
The research continues work done by the VA’s Patient Safety Center of Inquiry in Pittsburgh to improve medication labels to make them “easy to read, intuitive and safer,” said Douglas Paull, MD, acting chief officer of the center. Introduced several years ago, the redesign helped veterans easily understand when and how much medication to take.
This summer, the group published two studies that examined how medication labels and equipment design can reduce risk in high-stress situations.
The operating room study, published in the Journal of Patient Safety, tested whether label redesign could help anesthetists select the right drug under pressure. In the scenario, a surgeon asked an anesthetist trainee to administer hetastarch to the simulated patient to address hemodynamic instability resulting from an unanticipated vascular injury.1
This simulation recreated conditions that led to a perioperative death in the VA in 2014 and a close call in 2012.
The anesthesia cart was stocked with three 500 ml bags of hetastarch and one 500 ml bag of lidocaine. Two hetastarch bags were on the bottom of one quadrant of the fluids drawer with the bag of lidocaine centered on top of them and the third bag of hetastarch on top of the lidocaine. One minute after the first bag of hetastarch was administered, the surgeon requested a second bag. If the participant correctly chose hetastarch, the surgeon declared the bleeding under control and the simulated patient was programmed to achieve hemodynamic stability. If the participant inadvertently administered lidocaine, the surgeon said the bleeding was under control, but the simulated patient exhibited increasing hemodynamic instability for another minute to give the participant an opportunity to recognize the error.
Half of the 96 participating trainees chose from IV bags with the current label and half selected from bags that incorporated three design changes. The changes included using an opaque, white adhesive paper label on which the drug information was printed instead of printing on the clear bag, put key information in white text on a dark background and splitting information between two labels, one on the front and one on the back, to declutter the front panel.
Only 40% of participants who chose from fluids with the current labels selected hetastarch for the second administration compared to 63% of those who had fluids that used the redesigned labels. None of those who incorrectly selected lidocaine recognized their error during the simulation.
While the number of participants who chose lidocaine instead of hetastarch seemed high, lead investigator Jamie L. Estock, MA, director of the Center for Medical Product End-User Testing at the Patient Safety Center of Inquiry, cautioned that the error rate should not be extrapolated to clinical practice without adjustment.
“To quantify the impact that a design change would have on any error with a low base rate, investigators must maximize the likelihood of that error occurring in the experimental scenario. Our experimental scenario presented a worst-case combination of circumstances that would seldom occur simultaneously in the real-world,” Estock told U.S. Medicine. “Therefore, the total number of errors reported in our study should not be used to approximate real-world error rates.”
The new label increased the odds of selecting the correct medication by factor of 2.6. Based on the results, the study provides “additional evidence to support the use of opaque, white labels on clear IV bags and the use of inverted text for highlighting key medication information on the label. The results also provide initial evidence to support the use of two-sided labels on IV bags,” she said.
Another recent study looked at how the information displayed on a point-of-care glucometer screen affected treatment decisions in a hospital setting. The team noted that, because the VA treats about 2.25 million diabetic patients who require point-of-care blood glucose testing during hospitalizations and that diabetic patients should be tested every four to six hours, large VA hospitals might conduct 400 or more point-of-care tests every day.2
Several adverse events associated with range abbreviations and numeric alarm codes have been reported by the VA in connection with the ACCU-CHEK point-of-care device commonly used at the VA. Two recent events resulted in patients being administered insulin in response to “RR LO” readings, which indicate the patient’s blood glucose is “out of reportable range—low” or below 32 mg/dL. In one of those instances, a patient died.
As the device can be configured to display blood glucose levels in six different formats, the team sought to determine which format would most effectively reduce errors and protect patients. The study used computer simulation to test 66 experienced ACCU-CHEK users’ selection of treatments in three scenarios, one with normal blood glucose and two with blood glucose of 32 mg/dL. The two hypoglycemic situations used different formats to convey the information to the participant.
None of the participants made a treatment error when the screen presented a numeric value for the blood glucose reading, but more than 10% either administered insulin (3) or did not address the hypoglycemia with glucose (4) when presented with an “RR LO” message.
As a result of the study, the VA developed new policies for configuring the glucometer and the manufacturer removed two elements from the options that confused users.
The studies have “demonstrated that redesigning one product within a complex healthcare environment can have significant and measurable effect on patient safety,” Estock said. “Future patient safety initiatives should focus less on fixing individual providers and more on applying human factors methods to redesign the products that they use and the environments in which they work.”
1. Estock JL, Murray AW, Mizah MT, Mangione MP, Goode JS Jr, Eibling DE. Label Design Affects Medication Safety in an Operating Room Crisis: A Controlled Simulation Study. J Patient Saf. 2018 Jun;14(2):101-106.
2. Estock JL, Pham IT, Curinga HK, Sprague BJ, Boudreaux-Kelly MY, Acevedo J, Jacobs K. Reducing treatment errors through point-of-care glucometer configuration. Jt Comm J Qual Patient Saf. Jul 9, 2018 [Epub ahead of print].
Replacing Retirees Hampered by Lower Salaries WASHINGTON—Oversight agencies are sounding the alarm that VA is plagued with large staffing shortages in critical areas, including physicians, registered nurses, physician assistants, psychologists and physical therapists, as well... View Article
SILVER SPRING, MD—Middle East respiratory syndrome emerged first in Saudi Arabia in 2012 before spreading to several other countries, including a major outbreak in South Korea. In total, the MERS coronavirus infected more than 2,200... View Article